Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 78, NWS Mobile, AL

March 8, 1998Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Mar 8, 1998, 4:32 AM CST for Escambia County, Florida. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 8, 1998, 4:32 AM CST (10:32 UTC)
Expired
Mar 8, 1998, 5:05 AM CST
In force
33 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Escambia County, FL

What was reported inside it

TimeReportWhereRemark
Mar 8, 4:40 AM CSTHail 0.75West Pensacola, FLDime size hail was reported along I-10 just west of Pensacola.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 4:00 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 530 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
530 m²/s²
0-3 km storm-relative helicity
619 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

206 
WUUS1 KMOB 081034 RRA
SVRMOB
FLC033-081105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
432 AM CST SUN MAR 8 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 505 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN FLORIDA

   ...ESCAMBIA COUNTY


AT 432 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM IN THE VICINITY OF PENSACOLA MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM ARE...
  PENSACOLA AT 432 AM CST
  ENSLEY AT 436 AM CST
  CANTONMENT AT 435 AM CST
  PENSACOLA (REGIONAL AIRPORT) AT 435 AM CST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:18 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 8, 3:18 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
318 AM CST SUN MAR 8 1998

00Z NGM DATA A WELCOME SIGHT FOR THIS FORECAST. H5 LOW MOVES NE TO NE
AR WITH SFC LOW LIFTING TO WRN KY BY 00Z MON. COLD FRONT SEEN IN
CURRENT SFC ANAL PUSHING OFF THE TX COAST AND SOON TO ENTER WRN MS.
KMOB LOOP SHOWS SQUALL LINE WITH VERY HEAVY RAIN ADVANCING EWD...SO
WILL KEEP FFW TODAY FOR NW FL AND AL COUNTIES GENERALLY EAST OF
INTERSTATE 65...AND WILL LIKELY DROP THIS LATER THIS MORNING AS LL
JET SHIFTS FURTHER EAST. WV SAT LOOP SHOWS PROMINENT DRY SLOT
ADVANCING RAPIDLY NEWD INTO TN/KY AND LESS QUICKLY INTO AL IN WAKE OF
SQUALL LINE.  NGM PROGS DEEP DRY AIR TO CONTINUE ADVECTING INTO CWA
THROUGH TODAY. EXPECT COLD FRONT TO DECELERATE TODAY AS SFC LOW LIFTS
NE WHICH PUT EXPECTED FROPA BY MIDDAY FOR WRN CWA AND EXIT ERN CWA
DURING THE MID AFT HOURS. PER COORD WITH BHM/SPC...THINKING IS THAT
SUFFICIENT LL MOISTURE WILL BE AVAILABLE WITH FRONT TO INITIATE
THUNDERSTORMS.  CONSIDERING COOL AND DEEP DRY AIR ALOFT AND STRONG
DYNAMICS ADVANCING INTO CWA THIS AFT...WILL KEEP SVR WORDING IN ZONES
FOR TODAY DESPITE ONLY MILD LL SHEAR. DRY CONDITIONS FINALLY ARRIVE
FOR TONIGHT AND SUN.

OVER THE COASTAL WATERS...HAVE ACTUALLY ATTAINED GALE CONDITIONS AT
DPI...BUT WINDS WILL SUBSIDE IN NEXT FEW HOURS AS SQUALL LINE
ADVANCES SLOWLY EASTWARD. WINDS ELSEWHERE WILL REMAIN IN SCA RANGE
THROUGH MON AS COLD FRONT PUSHES THROUGH TODAY SWITCHING WINDS TO THE
W AND THEN TO THE NW FOR TONIGHT.

MOB 72/43/56/33 6100  PNS 73/45/58/35 7100
DTS 70/48/61/38 +100  EVR 71/43/52/29 7100 29

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 3:50 AM CSTFlash Flood WarningMOBEscambia2 hr
Mar 8, 4:44 AM CSTSevere Thunderstorm WarningMOBSanta Rosa36 min
Mar 8, 5:58 AM CSTFlash Flood WarningMOBEscambia4 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBOkaloosa, Santa Rosa5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBEscambia5 hr
Mar 8, 2:08 PM CSTSevere Thunderstorm WarningMOBEscambia, Santa Rosa62 min
Mar 8, 2:47 PM CSTSevere Thunderstorm WarningMOBOkaloosa63 min
Mar 8, 3:30 PM CSTFlash Flood WarningMOBEscambia, Santa Rosa6 hr
Mar 8, 3:30 PM CSTFlash Flood WarningMOBOkaloosa6 hr

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.